Wildfire, Wolfe
- When
- September 30, 4:00 PM EST to 11:59 PM EST
- Where
- Wolfe forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
A wildfire at Sky Bridge in the Red River Gorge forced the closure of the area as record warmth and dryness primed fuels for burning. The initial source of ignition was an abandoned campfire that was not extinguished fully.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A wildfire at Sky Bridge in the Red River Gorge forced the closure of the area as record warmth and dryness primed fuels for burning. The initial source of ignition was an abandoned campfire that was not extinguished fully.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 30, 3:07 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 407 PM EDT Mon Sep 30 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 407 PM EDT MON SEP 30 2019 The afternoon surface analysis shows high pressure is centered off to the south. We have been of the periphery of an upper level closed high and sort of in the ring of fire region so to speak. This has resulted in a few more showers and thunderstorms this afternoon, but the coverage has been mostly isolated to widely scattered. These showers and storms will decrease through the evening and clearing skies will be the story going into the night. This will lead low temperatures into the lower to mid 60s in the valleys and mid to upper 60s on the ridges. Another hot day is on tap for Tuesday as upper level ridging and surface high pressure remain in control. There could be a few isolated showers or thunderstorms during the afternoon, but overall coverage is not expected to be quite as high as today. For more climate record information see the climate section below. .LONG TERM...(Wednesday through Monday) Issued at 407 PM EDT MON SEP 30 2019 The period will begin with upper level ridging remaining in control just off to the south. This will lead to continued heat through Thursday, with record highs possible both Wednesday and Thursday. See the climate section below for more information on climate records. This stout ridging will begin to break down Thursday, as the pattern becomes locally zonal across the Ohio Valley. A strong cold front will sweep east and bring much cooler weather in the wake By Friday. This front will be dry however as it does so, and therefore this will not do much for our drought conditions. The good news mentioned before is the big temperatures swing much closer to normal by Friday, with afternoon high temperatures in the low to mid 70s. That said the morning lows will be quite noticeable on Saturday, as the valleys are set to see morning low temperatures in the low to mid 40s. We will see quiet weather much of the weekend before chances of showers and thunderstorms begin making it back into the forecast by Sunday. The models are showing a higher amplitude trough moving out of the plains by the first part of next week. The question remains on the timing for this system particularly as the ECMWF wants to cutoff this upper level trough eventually. This system should lead to more precipitation chances across the Ohio Valley as we move into the first part of next week. The 6-10 day outlooks from the CPC also reflect the idea of better chances of precipitation are coming. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 122 PM EDT MON SEP 30 2019 High pressure continues to keep the area under mostly VFR conditions through the TAF cycle. There are isolated showers mainly across the far southeast this afternoon, but given the isolated nature will not include in the TAFs. There is more mainly river valley fog possible late tonight into Tuesday morning, but again this should not affect the TAF sites. The winds will remain light out of the west through the period. && .CLIMATE... Issued at 407 PM EDT MON SEP 30 2019 Record setting temperatures remain the story going into the month of October. Here are the record highs for the upcoming days that could be tied or broken. High Temperature Records (Jackson) Day Record Tuesday (10/1) 85 (1994) Wednesday (10/2) 85 (2005) Thursday (10/3) 86 (2005) High Temperature Records (London) Day Record Tuesday (10/1) 87 (1956) Wednesday (10/2) 85 (2005/2007/2014) Thursday (10/3) 87 (2005) && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJ LONG TERM...DJ AVIATION...DJ CLIMATE...DJ
Hazardous Weather Outlook National Weather Service Jackson KY 428 PM EDT Mon Sep 30 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 428 PM EDT Mon Sep 30 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late Afternoon into Tonight. Isolated thunderstorm possible mainly across the Cumberland Valley through sunset. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849883.